Wrong Treatment Gives Patient Coronary Arrest

Law Firm Irwin Mitchell Calls For Review Of Training Procedures To Prevent Further Errors

10.02.2012

A hospital in Wales is being urged to review its training procedures after a nurse gave medication via the wrong method causing a patient to suffer a coronary arrest within seconds of treatment.

Medical law experts at Irwin Mitchell are now calling for a review of training procedures at Ysbyty Gwynedd Hospital after Shirley Harris, 64, from Bangor, watched in horror as her husband collapsed just seconds after a nurse treated him for an allergic reaction.

Aubrey Harris, aged 70, from Penysarn in Gwynedd began suffering from face swelling due to an allergic reaction on 1 February 2010, and was immediately rushed to Ysbyty Gwynedd Hospital.

On arrival, medical staff gave Aubrey Harris antihistamine and cortisone injections but these did not reduce the swelling so a nurse administered adrenalin intravenously, causing him to suffer a coronary arrest and collapse within seconds.

An investigation by the hospital into the incident confirmed that the adrenalin should only have been injected into the thigh muscle, and not given via the vein, stating that adrenalin should only be injected into the vein as a last resort, and even then a reduced dosage should be administered. The nurse who administered the adrenalin to Aubrey Harris was suspended.

After his collapse Aubrey Harris was diagnosed as having suffered a coronary arrest and although he was swiftly resuscitated he had to spend three days in hospital as medical staff had difficulty stabilising his heart rate.

A self employed health and safety contractor, he was also forced to miss out on several contracts while he was recovering.

The Betsi Cadwaladr University Health Board, which administers Ysbyty Gwynedd, made an admission of liability for causing Mr Harris’ injuries. They also issued an apology to Mr Harris. Irwin Mitchell secured an agreed an out-of-court settlement in a five figure sum to cover his injuries and lost earnings.

Mr Harris’s wife Shirley said: “I don’t understand how things like this can happen. It seems like such a basic mistake to make. It was extremely distressing to see my husband collapse and not be able to do anything about it, particularly as it came almost immediately after being given medication that was supposed to help with his allergic reaction.

“It was terrifying not knowing what was going to happen to my husband and we are just so relieved he pulled through. I hope no one else ever has to go through what we did.”

Leena Savjani, a medical law expert at Irwin Mitchell, said: “Mr Harris and his family suffered a terrifying ordeal through no fault of their own because of a basic and avoidable error.

“Patient safety should be the number one priority and giving treatment via an incorrect method is totally unacceptable. This case is not about the settlement, our clients wanted to know what went wrong and why so they could be assured that the same thing cannot happen to anyone else.

“Time and time again we see simple negligence that can have very serious consequences. Mr Harris is very lucky to be alive. Now the hospital has conducted its investigation, training procedures need to be improved so that important lessons can be learned from this error to prevent the same mistakes being made in the future.”